California, 2013

Flash Flooding in California, August 23 to 25, 2013

August 23 to 25, 2013 · NWS SGX · 9 events in 2 counties and zones

Monsoon moisture from the southeast, as well as the remnants of Tropical Storm Ivo, set off thunderstorms along and east of a line from Big Bear, south to Tecate, Mexico each afternoon/evening. These storms produced very heavy rain, with over 2 inches measured at many mountain and desert locations including Agua Caliente, Borrego Springs, Pine Hills and La Quinta.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$420,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Monsoon moisture from the southeast, as well as the remnants of Tropical Storm Ivo, set off thunderstorms along and east of a line from Big Bear, south to Tecate, Mexico each afternoon/evening. These storms produced very heavy rain, with over 2 inches measured at many mountain and desert locations including Agua Caliente, Borrego Springs, Pine Hills and La Quinta. Borrego Springs and the southern Coachella Valley were the hardest hit areas for flooding on the 23rd and 25th, with several roads closed due to heavy water flow and washouts with mud and debris. Several cars were nearly submerged in flooded roadways in La Quinta and Indio, stranding drivers. The Indio gauge along the Whitewater Storm Channel experienced a sharp rise from near zero to 1080 cfs over approximately 30 minutes on the afternoon of the 25th. Highway 62 near Desert Hot Springs was also affected with very a very wide and deep area of flowing water, rocks and debris. Highway S22 near Borrego Springs suffered significant road damage and road closures for up to 24 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 23, 2:05 PM PST, 55 minutes earlier.

Area forecast discussion, Aug 23, 2:05 PM PST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
305 PM PDT FRI AUG 23 2013

.SYNOPSIS...
GENERALLY FAIR AND VERY WARM WEATHER WILL CONTINUE TODAY THROUGH
SATURDAY WEST OF THE MOUNTAINS. OVER THE MOUNTAINS AND DESERTS...
AFTERNOON CLOUDS AND WIDELY SCATTERED THUNDERSTORMS ARE STILL LIKELY
DUE TO LINGERING MOISTURE AND INSTABILITY. ON SUNDAY AND MONDAY...
THE REMNANTS OF TROPICAL STORM IVO ARE LIKELY TO SPREAD NORTH ACROSS
SOUTHERN CALIFORNIA. OVER THE DESERTS AND MOUNTAINS THUNDERSTORMS...
HEAVY RAIN...AND FLASH FLOODING ARE POSSIBLE. FLASH FLOOD WATCH HAS
BEEN ISSUED. OVER AND DOWNSTREAM FROM THE LARGE WILDFIRES THIS
SEASON AND THE PREVIOUS TWO YEARS FIRES....DEBRIS FLOWS ARE ALSO
POSSIBLE. FOR TUESDAY AND WEDNESDAY A DRYING TREND IS FORECAST. BUT
BY NEXT THURSDAY THUNDERSTORMS WITH HEAVY RAINS MAY RETURN....IF A
SECOND SURGE OF TROPICAL MOISTURE MOVES OVER THE REGION AS COMPUTER
MODELS INDICATE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

PULSE TYPE THUNDERSTORMS BEGAN SHORTLY AFTER 1200 PM AND CLOSE
ENOUGH TO MOUNTAIN COMMUNITIES TO GET REPORTS OF SMALL HAIL AND
BRIEF HEAVY DOWNPOURS...DOWNBURSTS WITH WIN GUSTS NEAR 50 MPH HAVE
ALSO BEEN OBSERVED. THE LIGHTNING ACTIVITY SINCE 1 PM HAS BEEN QUITE
IMPRESSIVE...ESPECIALLY IN THE AREA BOUNDED BETWEEN LIVE OAK
SPRINGS...MOUNT LAGUNA...OCTILLO...AND SOUTH OF THE BORDER AND WEST
OF LA RUMUROSA.

REMAINDER OF THIS AFTERNOON AND EVENING...
UPPED THE POP GRIDS AND AREAL COVERAGE OF THUNDERSTORMS TO WIDELY
SCATTERED THUNDERSTORMS OVER EASTERN SAN DIEGO COUNTY AND ADDED
ISOLATED THUNDERSTORMS OVER OTHER MOUNTAINS/DESERTS THROUGH THIS
EVENING.

LATE TONIGHT THROUGH MID SATURDAY MORNING...
INCREASED LOW CLOUDS/ADDED DENSE FOG OVER WATER/COASTAL ZONES/INLAND
VALLEYS OF SAN DIEGO COUNTY BELOW 700 FEET AND WITHIN 15 MILES OF
THE COAST.

SATURDAY MID MORNING THROUGH SATURDAY NIGHT...
ADJUSTED WINDS/DEWPOINTS/RH AND POP GRIDS TO SHOW STRONGER SOUTHEAST
FLOW AND LOW LEVEL SURGE OF MOISTURE...AS WELL AS HAVE SIMILAR OR
GREATER AREAL COVERAGE OF LATE MORNING/AFTERNON THUNDERSTORMS. USED
COMBINATION OF NAM4BC AND NAM12BC GUIDANCE WHICH HAS DEWPOINTS CLOSE
TO 70 DEGREES LOWER DESERTS AND EAST SOUTHEAST WINDS SUSTAINED UP TO
20 MPH.

SUNDAY AND MONDAY...
AFTER COORDINATING WITH NCEP WEATHER PREDICTION CENTER AND ADJACENT
FORECAST OFFICES MORE HEAVILY IMPACTED THAN SW CALIFORNIA...ISSUED A
FLASH FLOOD WATCH FOR EARLY SUNDAY MORNING THROUGH MONDAY EVENING.
SEE FFASGX...PHXFFAPSR...RNOFFAVEF...AND DAY 3 QPF GRAPHICS/TEXT
FROM NCEP WPC FOR MORE DETAILS. GFS/GEM/NAM MODELS IN GENERAL
AGREEMENT WITH SIGNIFICANT RAINFALL AMOUNTS BEGINNING EARLY  SUNDAY
MORNING.SEE HYDROLOGY SECTION BELOW FOR PRELIMINARY STORM RAINFALL
TOTALS FOR THIS PERIOD. WEST OF MOUNTAINS EVEN IF NO PRECIPITATION
DOES OCCUR...SHOULD BE QUITE HUMID AND WARM...AKA MUGGY.

TUESDAY AND WEDNESDAY...
BREAK BETWEEN TROPICAL MOISTURE SURGES. CONVECTION DOES NOT
COMPLETELY DISAPPEAR OVER DESERTS/MOUNTAINS BUT SHOULD BE GREATLY
DIMINISHED AND MOST AREAS SHOULD WARM SEVERAL DEGREES...HOWEVER
STILL LIKELY TO FEEL QUITE MUGGY.

THURSDAY/NEXT FRIDAY...
TROPICAL MOISTURE SURGE...ROUND TWO...CONTINUES TO BE ADVERTISED BY
GFS/ECMWF/GEM MODELS. MORE WIDESPREAD RAINFALL ACROSS SOUTHWEST
CALIFORNIA...INCLUDING WEST OF MOUNTAINS...BUT MAX AMOUNTS COMPARED
TO THIS SUNDAY/MONDAY MUCH LESS.

&&

.HYDROLOGY...
TWO DAY STORM TOTALS FOR SUNDAY THROUGH MONDAY...
0.5 TO 67 INCHES COACHELLA VALLEY/ANZA BORREGO DESERT...

1 TO 2 INCHES MOUNTAINS EAST OF A LAKE ARROWHEAD TO MOUNT SAN
JACINTO TO MOUNT LAGUNA LINE...

0.25 INCHES TO 0.67 INCHES REMAINDER SAN BERNARDINO
MOUNTAINS...JOHNSON VALLEY AND EAST OF INTERSTATE 215 TO THE
COASTAL SLOPES IN INLAND EMPIRE AND EAST OF I-15/HIGHWAY 67/125
LINE IN SAN DIEGO COUNTY...ALSO TO THE COASTAL SLOPES.

TRACE TO 0,25 INCHES REMAINDER OF HIGH DESERTS...INLAND VALLEYS
COASTAL ZONES/SANTA ANA MOUNTAINS.

DISCOUNTING THE ECMWF/UKMET MODELS...HAVE VERY GOOD
AGREEMENT/CONSISTENCY BETWEEN GFS/GEM/LATEST NAM MODEL ON THE
BULLS EYE OF THIS HEAVY RAIN EVENT BEING JUST WEST OF THE
CA/AZ/SRN NV BORDER...BUT CLOSE ENOUGH TO WARRANT A FLASH FLOOD
WATCH...ESPECIALLY WHEN FACTORING IN THE NUMEROUS WILDFIRES WITH
LARGE BURN SCARS LOCATED IN BASINS THAT HAVE MAJOR HIGHWAYS AND
INFRASTRUCTURE.

&&

.FIRE WEATHER...FROM MID MORNING DISCUSSION...
THROUGH SATURDAY MORNING...WARM AND CONTINUED VERY DRY ALL AREAS
ABOVE 700 FEET AND 10 MILES OR MORE INLAND. WIND GUSTS THROUGH
FAVORED AREAS FORECAST TO BE GENERALLY LESS THAN 30 MPH.

SATURDAY AFTERNON THROUGH SUNRISE SUNDAY...STILL VERY DRY
OVER INLAND EMPIRE/INLAND VALLEYS/SOUTH AND WEST OF MOUNTAINS WITH
MIN RH AT OR BELOW 15 PERCENT AND ONLY BRIEF MODERATE RECOVERY AWAY
FROM THE COAST. REMAINDER OF AREA HUMIDITY INCREASING RAPIDLY OVER
LOWER DESERTS/DESERT SLOPES...WITH DEWPOINTS REACHING THE 70S BY
SUNDAY MORNING IF NOT SOONER.

SUNDAY AND BEYOND...SEE HYDROLOGY SECTION ABOVE. HIGH RISK OF FLASH
FLOODING/DEBRIS FLOW OVER 2013 AND 2012 BURN SCARS.

&&

.AVIATION...
232030Z...COAST/VALLEYS...PATCHES OF LOW CLOUDS AND FOG WILL LIKELY
MOVE INTO THE IMMEDIATE COAST BETWEEN 03Z AND 06Z SAT...AND COULD
IMPACT COASTAL TAF SITES AFT 09Z. HOWEVER...CONFIDENCE IS NOT VERY
HIGH. OTHERWISE...SCT CLOUDS AOA 10000 FT MSL AND UNRESTRICTED VSBY
THROUGH SATURDAY.

MTNS/DESERTS...THUNDERSTORMS LIKELY OVER PORTIONS OF THE MTNS AND
DESERTS THIS AFTERNOON. OTHERWISE...SCT-BKN CLOUDS AOA 10000 FT MSL
AND UNRESTRICTED VSBY THROUGH SATURDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM LATE SATURDAY NIGHT THROUGH MONDAY
     EVENING FOR THE APPLE AND LUCERNE VALLEYS...COACHELLA
     VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
     MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY
     MOUNTAINS.

PZ...NONE.

&&

PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...PG
SHORT TERM WARNINGS...JAD
Hazardous weather outlook, Aug 23, 3:00 PM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT FRI AUG 23 2013

CAZ042-043-048-050-055>058-060>062-PZZ750-775-251300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 PM PDT FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...THIS AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE OVER THE THE MOUNTAINS AND
DESERTS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...A SLIGHT CHANCE OF THUNDERSTORMS IN THE SOUTHERN
MOUNTAINS AND LOWER DESERTS IN THE AFTERNOON.

SUNDAY THROUGH MONDAY...THE REMNANTS OF TROPICAL STORM IVO WILL
BRING A GREATER CHANCE OF SHOWERS AND THUNDERSTORMS IN ALL
AREAS...WITH THE BEST CHANCES IN THE MOUNTAINS AND LOW DESERTS. ANY
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING HEAVY RAIN
AND THE POTENTIAL FOR FLASH FLOODING. A FLASH FLOOD WARNING IS IN
EFFECT FOR THE MOUNTAINS AND DESERTS SUNDAY MORNING THROUGH MONDAY
EVENING.

TUESDAY THROUGH THURSDAY...LINGERING MOISTURE WILL BRING A CHANCE OF
AFTERNOON THUNDERSTORMS TO THE MOUNTAINS AND DESERTS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

SS

In the hours before

Special weather statement, Aug 23, 1:03 PM PST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
203 PM PDT FRI AUG 23 2013

CAZ058-062-232230-
SAN DIEGO COUNTY DESERTS-
SAN DIEGO COUNTY MOUNTAINS-
203 PM PDT FRI AUG 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN DIEGO COUNTY
UNTIL 330 PM PDT...

AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTH OF MOUNT LAGUNA...AND OTHER
STRONG STORMS SOUTH OF THE INTERNATIONAL BORDER. THUNDERSTORMS ARE
LIKELY TO INTENSIFY OVER EXTREME SOUTHEAST SAN DIEGO COUNTY BETWEEN
JACUMBA AND LIVE OAK SPRINGS THROUGH 3 PM PDT.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED...ALONG WITH HEAVY RAIN
AND FREQUENT DANGEROUS LIGHTNING. LOCAL WASHES WILL BE FLOWING IN
THESE AREAS.

AREAS AFFECTED BY THIS STORM INCLUDE...INTERSTATE 8 NEAR THE
IMPERIAL COUNTY LINE...LIVE OAK SPRINGS...BOULEVARD AND JACUMBA.

LAT...LON 3276 11642 3274 11619 3262 11617 3260 11645
TIME...MOT...LOC 2057Z 208DEG 3KT 3265 11635

JAD

The radar

The Santa Ana Mts radar (KSOX), 99 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Riverside

When
August 23, 3:00 PM PST to 4:00 PM PST
Where
Riverside County, 4.52 mi SSW of Palm Spgs to 3.67 mi W of Cathedral City
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
33.767, -116.571

The USGS stream gage at Palm Canyon Creek reported a 2.7 ft. rise between 1500 and 1600 PST, with an estimated flow of 363 cfs.

Flash Flood, Riverside

When
August 23, 5:00 PM PST to 6:00 PM PST
Where
Riverside County, 58.38 mi ENE of San Juan Hot Spgs to 59.17 mi ENE of San Juan Hot Spgs
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
33.801, -116.520

Araby Road was closed at Palm Canyon Wash due to moving water and mud covering the roadway.

Flash Flood, Riverside

When
August 25, 2:00 PM PST to 3:00 PM PST
Where
Riverside County, 2.76 mi SW of Palm Desert to 2.63 mi SW of Palm Desert
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.690, -116.412

The intersection of Paisano Road and Cholla Way was washed out and impassable with flash flooding occurring.

Flash Flood, Riverside

When
August 25, 2:00 PM PST to 4:00 PM PST
Where
Riverside County, 1.46 mi SSE of La Quinta to 1.62 mi ESE of Indian Wells
Cause
Heavy Rain
Property damage
$120,000
Reported by
Broadcast Media
Coordinates
33.651, -116.290

Significant water flow on Whitewater storm channel through la quinta was reported by the Coachella Valley Water District. The water was contained in channel, but flowed through some golf courses. Waist deep water was reported along some roadways, stalling and nearly submerging several vehicles. A driver noted that the flooding came on quickly, in about 20-20 minutes.

Flash Flood, Riverside

When
August 25, 2:00 PM PST to 5:00 PM PST
Where
Riverside County, 1.88 mi SE of Palm Desert to 2.27 mi W of Coachella
Cause
Heavy Rain
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
33.699, -116.360

Widespread flooding was reported in the areas of Indio, Indian Wells and Palm Desert due to very heavy rain. The storm channels in Palm Desert, many of which flow through the middle of golf courses, were running swiftly. Large rocks up to soccer ball size and water up to 2 feet deep covered Fred Waring Drive in Indian Wells, stranding one vehicle. The intersections of Avenues 48 and 49 with Monroe and Madison Streets were both covered with a foot or more of water, stalling at least 3 vehicles.

Flash Flood, Riverside

When
August 25, 2:00 PM PST to 4:00 PM PST
Where
Riverside County, Rancho Mirage to 1.22 mi SE of Cathedral City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.730, -116.420

A spotter reported 1.24 inches of rain fell in 35 minutes near the intersection of Highway 111 and Indian Trail Road in Rancho Mirage, resulting in 1 foot of water in the roadway at the gutters. The Century Theatre at The River in Rancho Mirage also evacuated movie-goers due to flooding.

Flash Flood, San Diego

When
August 25, 3:00 PM PST to 5:00 PM PST
Where
San Diego County, 0.53 mi NW of Borrego Spgs Arpt to 6.16 mi ENE of Borrego Spgs
Cause
Heavy Rain
Property damage
$100,000
Reported by
County Official
Coordinates
33.184, -116.278

Borrego Springs Valley Road from Rango Way to Tilting T Road, Borrego Springs Road (S-33) from San Pablo to Yaqui Pass, and S-22 (Montezuma grade) were closed all of Sunday night due to debris and flooding. Mobile homes were flooded in the DeAnza Mobile Home Park. A spotter reported 18 inches of water over Highway S-2 at Vallecito Creek. Several low water crossings were also flooded with swiftly moving water over Highway S-22 between Borrego Springs and Ranchita, including Yukie Road. Numerous large boulders blocked the roadway, with other debris and running water in the roadway. Around this time, 3.35 inches of rain fell in two hours near Ranchita.

Flash Flood, Riverside

When
August 25, 4:00 PM PST to 6:00 PM PST
Where
Riverside County, 2.63 mi E of Bonnie Bell to 5.91 mi W of Desert Hot Spgs
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.956, -116.605

Water, debris and boulders were flowing across Highway 62 just north of North Indian Canyon Drive. The area flowing across the highway is 40 feet wide and 6 feet deep.

Flash Flood, San Diego

When
August 25, 5:00 PM PST to 7:00 PM PST
Where
San Diego County, 2.65 mi WNW of Agua Caliente Spgs to 1.57 mi NNW of Carriso Gorge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.959, -116.344

Significant mud and debris was reported at the Agua Caliente Springs airport...and the Agua Caliente county park. A spotter reported 18 inches of water over highway S-2, near Canebrake. Shortly before, an NWS rain gauge near Agua Caliente Springs recorded 2.05 inches of rain in 30 minutes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473571, 473572, 473574, 473578, 473579, 473580, 473590, 473581, 473593.